Alert archive / Wisconsin / Frost Advisories in 2016

Frost Advisory 2, NWS Duluth, MN

May 17, 20164 counties in Wisconsin; Pine County, Minnesota

NWS Duluth, MN issued this frost advisory at May 17, 2016, 3:17 PM CDT for 4 counties in Wisconsin; Pine County, Minnesota. It took effect at May 18, 2016, 1:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 17, 2016, 3:17 PM CDT (20:17 UTC)
In effect from
May 18, 2016, 1:00 AM CDT
Expired
May 18, 2016, 7:48 AM CDT
In force
7 hr
Issued by
NWS Duluth, MN

Counties Pine County, MN, Burnett County, WI, Price County, WI, Sawyer County, WI, Washburn County, WI

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2013 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

467 
WWUS73 KDLH 172017
NPWDLH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
317 PM CDT TUE MAY 17 2016

...TONIGHT WILL BE A FROSTY ACROSS MUCH OF THE NORTHLAND...

.HIGH PRESSURE WILL PROVIDE THE NORTHLAND ANOTHER CLEAR AND CALM
NIGHT. TEMPERATURES WILL DIP INTO THE MIDDLE TO LOWER 30S ACROSS
MUCH OF THE NORTHLAND. WARMER WEATHER IS EXPECTED IN THE COMING
DAYS...SO TONIGHT WILL LIKELY BE THE LAST NIGHT TO BE CONCERNED
OF FROST FOR THE FORESEEABLE FUTURE.

MNZ038-WIZ006>009-180630-
/O.NEW.KDLH.FR.Y.0002.160518T0600Z-160518T1300Z/
PINE-BURNETT-WASHBURN-SAWYER-PRICE-
INCLUDING THE CITIES OF...PINE CITY...HINCKLEY...GRANTSBURG...
SPOONER...HAYWARD...PHILLIPS
317 PM CDT TUE MAY 17 2016

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 8 AM CDT WEDNESDAY.

* TEMPERATURES...30 TO 37.

* TIMING...TEMPERATURES WILL FALL BELOW FREEZING AFTER MIDNIGHT
  AND WARM BACK UP ABOVE FREEZING BY THE MIDDLE OF WEDNESDAY
  MORNING.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF
  LEFT UNCOVERED OUTSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

G2
3 follow-up statements
336 
WWUS73 KDLH 180322
NPWDLH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
1022 PM CDT TUE MAY 17 2016

...ANOTHER FROSTY NIGHT ACROSS THE NORTHLAND...

MNZ038-WIZ006>009-181300-
/O.CON.KDLH.FR.Y.0002.160518T0600Z-160518T1300Z/
PINE-BURNETT-WASHBURN-SAWYER-PRICE-
INCLUDING THE CITIES OF...PINE CITY...HINCKLEY...GRANTSBURG...
SPOONER...HAYWARD...PHILLIPS
1022 PM CDT TUE MAY 17 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT WEDNESDAY...

* TEMPERATURES...IN THE LOWER 30S.

* IMPACTS...SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF 
  LEFT UNCOVERED OUTSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

GRANING
312 
WWUS73 KDLH 180835
NPWDLH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
335 AM CDT WED MAY 18 2016

MNZ038-WIZ006>009-181300-
/O.CON.KDLH.FR.Y.0002.000000T0000Z-160518T1300Z/
PINE-BURNETT-WASHBURN-SAWYER-PRICE-
INCLUDING THE CITIES OF...PINE CITY...HINCKLEY...GRANTSBURG...
SPOONER...HAYWARD...PHILLIPS
335 AM CDT WED MAY 18 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* TEMPERATURES...TEMPERATURES AROUND FREEZING WILL START TO RISE
  AFTER 6 AM.

* IMPACTS...TEMPERATURES THIS COLD WILL KILL OR SEVERELY DAMAGE
  UNPROTECTED COLD-SENSITIVE VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
612 
WWUS73 KDLH 181248
NPWDLH

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
748 AM CDT WED MAY 18 2016

MNZ038-WIZ006>009-181400-
/O.CAN.KDLH.FR.Y.0002.000000T0000Z-160518T1300Z/
PINE-BURNETT-WASHBURN-SAWYER-PRICE-
INCLUDING THE CITIES OF...PINE CITY...HINCKLEY...GRANTSBURG...
SPOONER...HAYWARD...PHILLIPS
748 AM CDT WED MAY 18 2016

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS CANCELLED THE FROST
ADVISORY.

TEMPERATURES WERE QUICKLY WARMING THIS MORNING ENDING THE THREAT
FOR FROST.

$$

MELDE

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this frost advisory went out at May 17, 12:37 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 17, 12:37 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1237 PM CDT TUE MAY 17 2016

.SHORT TERM...(Today through Wednesday)
Issued at 258 AM CDT Tue May 17 2016

Fantastic weather to get outdoors on tap through the week and into
the weekend. An area of high pressure building southeast from
southern Manitoba into the mid/upper Mississippi river valley today
will result in mainly sunny skies and seasonable temperatures. The
850mb high associated with this sfc high gradually moves east across
the northern/central Plains into the mid-Mississippi river valley
today and tomorrow resulting in the light northerly winds at low
levels today changing to southwesterly by late Wednesday, slightly
slower than originally anticipated. Highs in the 60s today, upper
60s to low 70s on Sunday.

This morning patchy fog is possible throughout much of the region
due to the calm winds and dew point depressions of 0-5 degrees in
most locations. However, some scattered mid-level clouds advecting
in from the north will result in temperatures not falling as low and
interrupting the fog development process, so widespread dense fog is
not anticipated.

With the the light northerly flow continuing today temperatures
should be similar to yesterday with some mid-level clouds possible
as diurnal heating results in some fair-weather cu. Yesterday a few
showers did develop resulting in a trace to a hundredth or two of
rain in some locations, a product of the strong mid-May sun
producing steep low/mid-level lapse rates and resulting instability
to develop showers/virga. Today as drier air continues to filter in
from the north-northwest this is much less likely to happen today. A
weak lake breeze will develop and push inland in the afternoon
resulting in cooler temperatures around Lake Superior - as cool as
the mid 50ss across the north shore - but otherwise in the low to
mid 60s. Relative humidity values falling to 25 to 35 percent in the
afternoon, with the very light winds precluding fire weather
concerns.

Diurnally-driven clouds will diminish this evening with winds
becoming near calm. Weak warm air advection aloft will result in
slightly warmer low temperatures, though areas of northwest Wisconsin
adjacent to the U.P. could see lows near freezing - elsewhere in the
mid to upper 30s. With drier air in place, no fog expected.

Warmer and mostly sunny on Wednesday as the high shifts to the
east and warm air advection ramps up in the afternoon. Light
southwest winds, with cooler air from Lake Superior moving inland
across the tip of the Minnesota Arrowhead limiting highs to the
mid 60s north of Lutsen, but otherwise in the upper 60s to low 70s
- a tad cooler than previously forecast but still mild across the
board. Dry again with relative humidity values falling to 25 to 35
percent in the afternoon. A very low chance for a shower or
thunderstorm across the tip of the Minnesota Arrowhead along an
elevated warm front mainly across northwest Ontario but extending
south into the Arrowhead. The weak low/mid level convergence along
the front combined with some mid-level moisture could result in
scattered showers/storms. This seems unlikely under the mid level
ridge but given the strong heating at this time of year resulting
in steep low level lapse rates it does not seem implausible given
enough mid-level moisture. Confidence is fairly low in
precipitation developing, but some scattered cu across the
Arrowhead are expected.

.LONG TERM...(Wednesday night through Monday)
Issued at 258 AM CDT Tue May 17 2016

High pressure will have settled over the southern Great Lakes
Wednesday night. This high will then meander around the Great Lakes
through Saturday. Mid level ridging will be over the area during
this time, even though there will be periods of baggy trofiness at
500 millibars Wednesday night through Friday. Regardless, this will
be a quiet weather pattern. An omega block drifts over the region
Saturday night before shifting east by Sunday night. At the surface,
high pressure will be nearby through Sunday night. However, the
ECMWF is the fastest at bringing showers and storms into the area
Sunday night and Monday. The GFS keeps the rain out of the region
Sunday night and until late afternoon Monday. With these
differences, used a blended pop approach which leads to low pops for
Sunday night and Monday. Temps will be near to slightly above
average through the long term.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1232 PM CDT Tue May 17 2016

VFR conditions expected through the TAF period. Current cumulus
field with bases around 7kft expected to diminish to scattered or
event to SKC between 23z and 01z. Then, cumulus should develop
once again around 15z with bases around 6kft. Winds to stay less
than 10kts with a large surface ridge overhead, with the
exception of KHYR where northeast winds with a few gusts to 15kts
to continue through 22z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  61  38  68  41 /   0   0   0   0
INL  66  38  73  43 /   0   0   0   0
BRD  64  40  70  44 /   0   0   0   0
HYR  62  33  68  41 /   0   0   0   0
ASX  60  36  68  41 /   0   0   0   0

&&

.DLH Watches/Warnings/Advisories...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...JJM
LONG TERM...GSF
AVIATION...LE
Hazardous weather outlook, May 17, 4:54 AM CDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
454 AM CDT TUE MAY 17 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181230-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
454 AM CDT TUE MAY 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-181230-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
454 AM CDT TUE MAY 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

JJM

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

Nearby

Frost Advisories in Wisconsin, 2016Frost Advisories in Minnesota, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.